Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 24, NWS Omaha, NE

May 6, 2008Cedar County, Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 6, 2008, 2:28 PM CDT for Cedar County, Knox County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2008, 2:28 PM CDT (19:28 UTC)
Expired
May 6, 2008, 3:15 PM CDT
In force
47 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Cedar County, NE, Knox County, NE

The radar

The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 12:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:48 AM CDT, 11 hours 40 minutes earlier.

Area forecast discussion, May 6, 2:48 AM CDT, 11 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
248 AM CDT TUE MAY 6 2008

.DISCUSSION...
BEGINNING OF COMPLEX PATTERN IS UPON US AS UPPER LOW DIGS IN OFF THE
COAST OF SRN CA.  SUBJECTIVE 00Z UPPER AIR ANALYSIS INDICATES LOW
CENTERED SW OF SRN CA...WITH NRN STREAM WAVE DROPPING ACROSS
AB/MT/ID.  STRONG NRN STREAM JET WAS PUNCHING BEHIND WAVE...WITH
100KT COMING ASHORE IN NWRN WA.  MOISTURE TONGUE AT 850MB HAD
REACHED N INTO CTRL KS...WITH 12C DEWPOINT AT KDDC BUT 0C DEWPOINT
AT KLBF.  MOISTURE WAS SUPPRESSED SW OF A MID-LEVEL RIDGE AXIS
EXTENDING FROM LA THROUGH AR/ERN KS/CTRL NEB/SWRN SD.  AT 07Z...A
WEAK SFC WARM FRONT /MAINLY INDICATED BY WIND SHIFT AND DEWPOINT
GRADIENT/ WAS NOTED EXTENDING ACROSS SERN SD THROUGH NEAR KSUX
TOWARD KDVN.  IR IMAGERY INDICATES DEVELOPING ACCAS FIELD ALONG THIS
BDRY...WITH A FEW SHRA/TSRA ON REGIONAL RADAR MOSAIC.  TSRA ACTIVITY
WAS ALSO MOVING INTO WRN SD.  MCSS WERE ONGOING ACROSS SRN/SERN
KS...AS WELL AS MOVING SEWD OUT OF THE TX PANHANDLE...WITH BREAK
BETWEEN IN OK FILLING IN WITH TSRA.

DIFFICULT AND LOW-CONFIDENCE FORECAST FOR TODAY/TNGT...AS NONE OF
THE OPERATIONAL MODELS INDICATED THE ONGOING MCS IN KS TO BE IN SERN
KS BY 06Z...WHICH WILL CERTAINLY IMPACT CONVECTIVE EVOLUTION LATER
TODAY.  IN ADDITION...MODELS HAVE TRENDED SIGNIFICANTLY SWD WITH
EJECTION OF UPPER LOW WED/THURS...WITH LOW NOW PROGGED TO MOVE
ACROSS THE SRN PLAINS.  MODELS DID LIGHT UP THE BDRY NEAR THE SD/NEB
BORDER INTO NW IA WITH PRECIP THIS MRNG...WHICH IS SUPPORTED BY
INDICATIONS OF SHRA/TSRA DEVELOPMENT THERE.  EXPECT PRECIP TO
CONTINUE TO BREAK OUT THERE IN THE EARLY MRNG HRS...PARTICULARLY AS
LOW-LEVEL JET CONTINUES TO VEER INTO THE VICINITY.  MAY ALSO SEE
TSRA BRUSH THE SRN CWA EARLY TODAY.  FOR REST OF TODAY...STILL
EXPECT MOISTURE TO CONTINUE TO FEED INTO THE CTRL PLAINS IN WAKE OF
MORNING MCS ACTIVITY.  AMT OF DESTABILIZATION WILL DEPEND ON WHEN
CLOUDS/TSRA CLEAR THE CWA...BUT STILL APPEARS MUCH OF NEB/IA WILL
BECOME UNCAPPED BY MID-AFTN. COLD FRONT WILL BE APPROACHING THE
CWA...BUT AT 00Z WILL STILL EXTEND ROUGHLY FROM NERN SD THROUGH N
CTRL NEB TOWARD NWRN KS.  OTHERWISE...WILL BE LITTLE IN THE WAY OF A
SFC FOCUS OTHER THAN SOME WEAK CONVERGENCE IN THE WARM SECTOR.
CONFIDENCE IS THERE FOR TSRA DEVELOPING IN THE CTRL PLAINS THIS
AFTN/EVNG...BUT IS LOW IN THE LOCATION OF THAT CONVECTION.
STRONGEST INSTABILITY APPEARS TO DEVELOP IN CTRL KS NWD TO N CTRL
NEB...WITH AMPLE SHEAR 0-6KM BULK SHEAR FOR SUPERCELL DEVELOPMENT.
WEAK 0-1KM SHEAR/HELICITY SHOULD LIMIT TOR THREAT IN THE
AREA...LEAVING HAIL AND WIND THE MAIN THREATS WITH CONVECTION
TODAY/TNGT.  CONVECTION SHOULD PERSIST INTO THE OVERNIGHT HOURS
TNGT...DEVELOPING INTO A COMPLEX THAT MOVES ACROSS NEB/IA AS THE
FRONT SAGS SEWD.

MODELS ARE MUCH FASTER WITH PROGRESSION OF FRONT THROUGH CWA WITH
LOW NOW CENTERED MUCH FURTHER S /IN THE TX PANHANDLE BY 18Z
WED/...WITH DRIER AIR BUILDING IN BEHIND THE FRONT.  THIS
POSITIONING SHLD KEEP HEAVY RAIN THREAT WELL S OF THE CWA ON WED.
LEANED TOWARD MORE CONSISTENT ECMWF SOLUTION...WHICH WAS NOT QUITE
AS FAST AS NAM/GFS BUT STILL MUCH FASTER THAN 24 HRS AGO.  HAVE
CLEARED POPS THROUGH CWA MUCH MORE QUICKLY ON WED THAN PREVIOUS
FCSTS.  ECMWF/GFS AGREE IN PULLING A NRN STREAM WAVE THROUGH THE NRN
PLAINS ON THURS...AND HAVE INCREASED POPS THERE.  ALSO COOLED MAX
TEMPS ON WED/THURS...PARTICULARLY IN THE NRN CWA ON THURS...WITH
FRONT MOVING THROUGH MORE QUICKLY WED AND CLOUDS/SHRA POTENTIALLY
HOLDING DOWN TEMPS THURS.

MADE NO CHANGES BEYOND THURS WITH ATTENTION TO MORE IMMINENT WEATHER
CONCERNS.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK FOR FORECAST VALID THRU 07/06Z.

SCATTERED SHOWERS AND ISOLATED TSTMS THIS MORNING ARE EXPECTED TO
REMAIN MOSTLY NORTHEAST OF KOFK/KOMA OR WELL SOUTH OF THE REGION AND
THUS WERE LEFT OUT OF TAF FORECAST BEFORE 18Z. INSTABILITY INCREASES
THIS AFTN AND TSTM CHCS WERE INCLUDED AT ALL 3 TAF SITES AFT
18Z...ALTHOUGH IT APPEARS MOST LIKELY TIME PD WILL BE IN 00Z-06Z PD
AS A COLD FRONT MOVES INTO NCNTRL NEBR.  VFR CONDITIONS GENERALLY
EXPECTED OUTSIDE OF ANY CONVECTION...ALTHOUGH STRATO CUMULUS CIGS IN
2000-3000 FT RANGE COULD SPREAD INTO SECTIONS OF ERN NEBR IN 13-16Z
PD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MAYES/CHERMOK
Hazardous weather outlook, May 6, 12:25 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1225 PM CDT TUE MAY 6 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-062200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1225 PM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS OVER SOUTH DAKOTA ARE EXPECTED TO MOVE OR DEVELOP
INTO NORTHEAST NEBRASKA THIS AFTERNOON THEN CONTINUE TO SPREAD
INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS EVENING. SEVERE
STORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
HAZARDS. THUNDERSTORMS WILL LINGER ACROSS SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA INTO LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY AND AGAIN ON
SATURDAY...THOUGH IT IS STILL TOO EARLY TO DETERMINE THE POTENTIAL
FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN PARTS OF
NORTHEAST NEBRASKA AND LATE THIS AFTERNOON INTO THIS EVENING IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:06 PM CDTSevere Thunderstorm WarningOAXKnox24 min
May 6, 6:23 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.